8 Signs of Drug Overdose and What You Can Do

Categories

Archives

A drug overdose, or more commonly known as OD, happens when a person consumes too large of a dose or amount of medication or illegal drug. It can be intentional or accidental. People can overdose on prescription drugs, alcohol, illegal drugs, and many other substances. And many of these cases can be fatal if not treated immediately.

When it comes to illegal drugs, there are many ways that the body can become overwhelmed by a narcotic, resulting to your basic functions to be impaired. The signs of overdose may be different depending on the substance used. Please note that in both cases of recreational drug use and addiction, drug overdose can still be possible.

Again, immediate medical intervention must be done to reverse the harmful, and even deadly, effects of a drug overdose. This can only be done by knowing the signs of overdose and understanding the effects of the drugs.

Below are some of the signs you have to watch out for, if you know someone who is on medication or if you suspect a loved one using drugs.

8 Common Signs of Overdose

  1. Disorientation. This is when the person may still be conscious, but seems confused or unaware of their surroundings. They may show unpredictable behavior and even paranoia, agitation, or anxiety.
  2. Increased body temperature. Stimulants such as meth (shabu) and cocaine can jack up the heart rate. When this happens, the blood pressure rises and the body temperature also increases. Without immediate medical intervention, this can lead to seizure, stroke, or even death.
  3. Bluish lips and nails or fingertips. For opioids such as heroin, the body temperature might drop, turning the lips and fingertips blue. This can happen along with breathing difficulty, resulting to a lack of oxygen that eventually shuts down other parts of the body, including the heart and the brain. This is called cyanosis, and is a fatal condition that may indicate a person is near death.
  4. Dilated or constricted pupils. Various drugs can exhibit different symptoms through the pupils. Heroin and other opioids can cause the pupils to constrict, while there are other substances that can cause dilation. There may also be instances when the eyes would quiver.
  5. Nausea or vomiting. The body of a person that is having a drug overdose may try to purge the substance out of its system. This is done through vomiting and may happen even when a person is unconscious.
  6. Difficulty breathing. Depressant drugs can cause asphyxiation or airway blockage. Many drugs may also cause breathing difficulties and shallow breathing when taken together.
  7. Chest pain. Stimulants can jack up the heart rate and cause chest pain that may lead to cardiac arrest. This may be due to stimulants such as cocaine, meth, and ecstasy. The heart may even pump so hard that it can cause muscle tears, bleeding, and severe pain on the chest.
  8. Seizures. This happens when the brain and body get overwhelmed by the substance. Brain cells might fail, resulting to seizures.

If you or someone you know are experiencing a drug overdose or are exhibiting any one of the signs above, call emergency services immediately.

Meanwhile, you may do the following:

  • Stay next to the person and monitor their heartrate
  • Keep them responsive and awake; try not to make them become unconscious
  • If they are unconscious or responsive, turn them on their side so that if ever they vomit, they will not choke
  • Check their breathing rate or if there are changes in breathing
  • Obtain as much information as you can from the incident, including substance, dose, medical condition, among many others.
  • Stay calm until help arrives.

Getting Help After an Overdose

It is possible that a person who have overdosed may have a substance abuse problem. It could also be possible that they overdosed after trying the substance for the first time. Whatever the case may be, it’s important to seek help in order to mitigate the risk.

Talk to us at Bridges of Hope: 09175098826.

Join the conversation